Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 355, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 19, 2004, 8:00 PM CDT for Attala County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 8:00 PM CDT (01:00 UTC)
- Expired
- Oct 19, 2004, 8:40 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Attala County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 200100 SVRJAN MSC007-200140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 800 PM CDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATTALA COUNTY IN CENTRAL MISSISSIPPI THIS INCLUDES THE CITY OF KOSCIUSKO * UNTIL 840 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KOSCIUSKO...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ETHEL BY 815 PM CDT LAT...LON 3312 8973 3294 8970 3294 8932 3319 8932 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:46 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Oct 19, 2:46 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 246 PM CDT TUE OCT 19 2004 ...FORECAST CHALLENGE IS PRECIP CHANCES TONIGHT AND TOMORROW IN THE NEXT FEW DAYS... .SHORT TERM...THE ZONAL PATTERN OVER THE CWA WILL BE CHANGING BY TOMORROW MORNING AND THE OVERALL PATTERN AMPLIFIES AS A DEEP TROUGH SLIDES DOWN THE WEST COAST. THIS WILL CAUSE THE UPPER FLOW TO BECOME MORE WNW TO NW AS THE UPPER RIDGE DEVELOPS OVER EAST TX DURING THE NEXT 36 TO 48 HRS. TONIGHT AS THE UPPER JET WILL WEAKENS AND DRIER AIR BEGINS TO FILTER INTO THE CWA...THE SEVERE THREAT AND SHRA AND TSRA WILL BEGIN TO DIMINISH. THE BOUNDARY THAT WAS DRAPED JUST NORTH OF THE CWA WILL PUSH THROUGH THE AREA AS A SFC HIGH PUSHES SOUTH OUT OF MID MISSISSIPPI VALLEY THIS WILL ALSO AID IN DRYING OUT THE REGION. TONIGHT THE THETA E RIDGE WILL PUSH OFF TO THE EAST AND A THETA E TROUGH WILL BE OVER THE NORTHERN HALF OF THE CWA BY MIDDAY TOMORROW. THERE WILL BE WEAK ISENTROPIC LIFT OVER THE AREA BUT WITH LITTLE MOISTURE TO WORK WITH COND PREF DEF ARE NEAR 100 MB. ALSO PW VALUES WILL BE DROPPING TO LESS THAN 1.5 AND BY THURSDAY MORNING SOME AREAS IN THE NORTHEAST WILL HAVE LESS THEN .75. SO PRECIP CHANCES ARE NOT LOOKING GREAT. AHEAD OF THE BOUNDARY IN SOUTHERN PORTIONS OF THE CWA WE COULD SEE A FEW SHRA AND TSRA. THERE WILL BE A WEAK S/W WHICH WILL MOVE THROUGH THE NW FLOW TOMORROW AND WITH HIGHER MOISTURE IN THE SOUTH A FEW SHRA AND TSRA MAY DEVELOP. AS FOR SEVERITY OF THE ACTIVITY IN THE SOUTH TOMORROW AFTERNOON AND EVENING...IT LOOKS TO BE A LITTLE MORE SUBDUED. AS FOR THURSDAY AND FRIDAY THE WEATHER LOOKS RELATIVELY QUIET AS THE RIDGE AT THE SFC AND ALOFT CONTROLS THE WEATHER OVER OUR AREA. AS THE UPPER LOW OVER THE WEST COAST CONTINUES TO DIG THE RIDGE WILL CONTINUE TO AMPLIFY OVER THE CENTRAL CONUS. BY THURSDAY NIGHT THE UPPER TROUGH WILL BEGIN TO LIFT TO THE NORTHEAST. THIS WILL CAUSE THE RIDGE AXIS TO MOVE OVER THE REGION EARLY FRIDAY AND THIS IS GOING TO KEEP THE CWA DRY. BY FRIDAY NIGHT THE RIDGE AXIS WILL BEGIN TO SHIFT EAST OF THE AREA AND THE UPPER LOW WILL APPROACH THE CENTRAL PLAINS WHICH WILL BRING US OUR NEXT CHANCE OF PRECIP THIS WEEKEND. .LONG TERM...EXTENDED MODELS IN A LITTLE BETTER AGREEMENT WITH BRINGING A STRONG SYSTEM THROUGH THE CENTRAL PLAINS LATE FRIDAY AND EARLY THIS WEEKEND. GFS IS SLIGHTLY FASTER THAN THE CANADIAN WITH THE ECMWF THE WEAKEST AND FASTEST. AS THE UPPER LOW CONTINUES TO LIFT TO THE NORTHEAST THE RIDGE WILL BEGIN TO BREAK DOWN AND THE UPPER FLOW WILL SHIFT TO SW AND PACIFIC MOISTURE WILL BEGIN TO PUSH BACK INTO THE REGION. BY SATURDAY MORNING THE UPPER LEVEL LOW WILL BE IN SOUTHERN MN...WHILE THE SURFACE LOW PUSHES NORTHEAST INTO EASTERN MN/WESTERN WI. THE TRAILING COLD FRONT WILL PUSH INTO THE CWA BY LATE SATURDAY BEFORE STALLING OUT OVER THE COAST BY SUNDAY NIGHT. THIS FRONT WILL PROVIDE THE FOCUS TO ALLOW SHRA AND TSRA AS WE TRANSITION BACK TO ZONAL FLOW...WHICH WILL ONCE AGAIN SEND WEAK IMPULSES OVER THE CWA. IF GFS IS RIGHT THEN NEXT WEEK WILL BASICALLY MIRROR THIS WEEK WITH SHRA AND TSRA POSSIBLE SUNDAY THROUGH WEDNESDAY WITH THE UPPER RIDGE BUILDING IN THURSDAY...SECOND VERSE SAME AS THE FIRST. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CAB
Hazardous weather outlook, Oct 19, 4:29 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 429 PM CDT TUE OCT 19 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 202129- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 429 PM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A MERIDIAN TO YAZOO CITY TO INDIANOLA LINE THIS EVENING. THE MAIN RISK WITH THESE STORMS WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH AND ISOLATED TORNADOES. THERE IS ALSO A CHANCE OF STRONG THUNDERSTORMS AS FAR SOUTH AS THE INTERSTATE 20 CORRIDOR EAST OF INTERSTATE 55 THROUGH THE EVENING HOURS. THE MAIN RISK WITH THESE STORMS WILL BE HAIL LESS THAN THREE QUARTERS OF AN INCH AND WINDS AROUND 50 MPH. SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION EARLY THIS EVENING. AS THE DISTURBANCE MOVES EAST...ALONG A NEARLY STATIONARY BOUNDARY IN NORTH MISSISSIPPI...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP. ADDITIONALLY THERE WILL BE A SUFFICIENT AMOUNT OF WIND SHEAR IN THE LOWER LAYERS OF THE ATMOSPHERE AND...AS A RESULT...ISOLATED TORNADOES WILL BE POSSIBLE. NO STRONG OR SEVERE STORMS ARE EXPECTED ON WEDNESDAY. ...FLOODING... LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS THE HIGHWAY 82 CORRIDOR GENERALLY EAST OF INTERSTATE 55 AS THUNDERSTORMS DEVELOP AND CROSS THE SAME LOCATIONS REPEATEDLY FOR A FEW HOURS THROUGH THIS EVENING. SOME TEMPORARY PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS WILL BE POSSIBLE. SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION BY EARLY THIS EVENING. AS THE DISTURBANCE MOVES EAST...ALONG A NEARLY STATIONARY BOUNDARY IN NORTH MISSISSIPPI...THUNDERSTORMS WITH LOCALLY HEAVY RAINS ARE LIKELY TO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS...WILL BE NEEDED THROUGH THIS EVENING MAINLY NORTH OF INTERSTATE 20. OTHERWISE... ACTIVATION IS NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY NIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 19, 3:45 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0345 PM CDT TUE OCT 19 2004 MSZ040-047>049-053>056-063>066-072>074-192145- CLAIBORNE MS-COPIAH MS-COVINGTON MS-FORREST MS-HINDS MS-ISSAQUENA MS- JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAWRENCE MS-MARION MS-RANKIN MS-SIMPSON MS-SMITH MS-WARREN MS- TORNADO WATCH NUMBER 866 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... CLAIBORNE... COPIAH... COVINGTON... FORREST... HINDS... ISSAQUENA... JEFFERSON DAVIS...JONES... LAMAR... LAWRENCE... MARION... RANKIN... SIMPSON... SMITH... WARREN... MSZ050>052-057-058-192145- CLARKE MS-JASPER MS-LAUDERDALE MS-NEWTON MS-SCOTT MS- TORNADO WATCH NUMBER 866 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... CLARKE... JASPER... LAUDERDALE... NEWTON... SCOTT...
Local storm report, Oct 19, 4:46 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 W PHILADELPHIA 32.77N 89.20W
10/19/2004 1.25 INCH NESHOBA MS EMERGENCY MNGR
&&
BYRDLocal storm report, Oct 19, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL NEWTON 32.32N 89.16W
10/19/2004 0.75 INCH NEWTON MS EMERGENCY MNGR
&&
BYRDThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes, Madison, Yazoo | 50 min |
| Oct 19, 8:32 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 28 min |
| Oct 19, 8:48 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Winston | 27 min |
| Oct 19, 9:16 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.